Iowa, 2020

Flood in Iowa, March 9, 2020

March 9, 2020 · NWS DMX · 1 event in 1 county or zone

Minnesota snow melt in early March resulted in rising river levels along the Des Moines River and ultimately a short time in minor flood stage in Estherville on March 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Minnesota snow melt in early March resulted in rising river levels along the Des Moines River and ultimately a short time in minor flood stage in Estherville on March 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 5:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 5:30 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Mon Mar 9 2020

.DISCUSSION.../Today through Sunday/
Issued at 435 AM CDT Mon Mar 9 2020

Today will be vastly different from the weekend.  A strong shortwave
will lift out the the central/southern Plains across the region
today while at the surface, a cold front which is currently from
Albert Lea, MN to Webster City to Omaha, NE will make its way across
Iowa bringing in cooler temperatures.

Rain began lifting thorugh southern Iowa overnight and will continue
to spread north this morning. Rainfall will be light north but
central and southern Iowa could easily see between a half inch to
one inch of rain. Additionally weak instability and impressive lift
associated with a weak wave lifting across the area ahead of the
main wave brought a couple of rumbles of thunder across northern
Missouri, southern Iowa and into east central Iowa. There is some
indication that a second area of instability tied to the frontal
passage will bring an isolated rumble of thunder possibly to
southeast Iowa but the main threat area for this second area is
Missouri.  For now I mention slight chance for thunder over a small
potion of southern Iowa.

Across the north, soundings show a bit of a warm nose aloft from
Sioux City eastward towards Algona exists with surface temps below
freezing.  However whether we will see precip that far northwest is
somewhat in question. The forecast right now calls for a brief
period of a wintry mix across the northwest changing back to rain
before the precip ends. Low clouds will also sock in today so the
low clouds and rain and cooler temps will make for a dismal Monday.

High pressure builds into the state tonight and Tuesday bringing
drier conditions and some sun to the state at least for Tuesday
morning.   Tuesday afternoon another shortwave, this one weaker than
the one today, will push in from the northern Plains increasing
clouds north and west and introducing some chance for rain across
the area by late Tuesday afternoon but especially Tuesday evening.
This system clears out Wednesday morning bringing clearing skies and
a dry rest of the day.  Temperatures while cooler than what we have
seen, will still be rather mild with daytime highs in the 40s and
50s and lows mainly in the 30s.

Beginning Thursday, model agreement and consistency are not good
causing low confidence in the forecast.  The Euro is a little
stronger with shortwaves passing through and a little more bullish
on QPF as well.  Timing and targeted precip areas also vary from
model to model.  Another shortwave is progged to pass through Iowa
Thursday and while most of the area will be dry the Euro hints at
northern Iowa seeing some better precip while the GFS hints at light
precip across the south.  All models are consistent with dry
conditions Thursday night and Friday.  Colder air will be pushing in
along with a little stronger shortwave for Friday night and the
weekend. Precip chances return for the weekend with rain during the
day and snow or a rain/snow mix at night.  Again, confidence is low
in location and timing that far out but this will be something to
watch as we head through the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 630 AM CDT Mon Mar 9 2020

Periods of rain are expected through 10/00Z.  Widespread IFR with
some LIFR cigs are forecast today and into the evening southeast
before improving to VFR after 06Z.  ISOLD TSRA are possible INVOF
KOTM mainly 18Z-21Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Mar 9, 3:06 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Mon Mar 9 2020

IAZ004-101100-
Emmet-
406 AM CDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A River Flood Warning is in effect for the West Fork Des Moines
River at Estherville due to upstream snowmelt. Please refer to
the National Weather Service website for more details at
weather.gov/desmoines.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A River Flood Warning will remain in effect early this week for
the West Fork Des Moines River at Estherville due to upstream
snowmelt. Please refer to the National Weather Service website
for more details at weather.gov/desmoines.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

IAZ005>007-015>017-023>028-033>039-044>050-057>059-101100-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-
406 AM CDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

IAZ060>062-070>075-081>086-092>097-101100-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
406 AM CDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An isolated non severe thunderstorms is possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
March 9, 8:00 AM CST to 1:30 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.260, -94.830

The Des Moines River at Estherville was in flood stage from 8am 1400 UTC to 1930 UTC including a crest of 10.69 at 1715 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882951.